Atezolizumab-induced Autoimmune Diabetes in a Patient with Metastatic Breast Cancer: A Case Report
- Author(s): Clontz, Robert
- Dang, Duc M.
- Hieger, Michelle A.
- Becker, Brent A.
- et al.
Published Web Locationhttps://doi.org/10.5811/cpcem.2021.2.51508
Introduction: Immune checkpoint inhibitors (ICI) are a class of immunotherapy drugs used increasingly in the treatment of multiple types of cancer. Major side effects include immune-related adverse effects, potentially resulting in damage to normal tissue across multiple different organ systems.
Case Report: A 74-year-old woman with a history of triple negative metastatic breast cancer treated with the ICI atezolizumab presented with new-onset autoimmune diabetes in diabetic ketoacidosis. She required fluid resuscitation, insulin infusion, vasopressors, and initial hospitalization in the intensive care unit. The patient was subsequently discharged on bolus dose insulin and remained an insulin-dependent diabetic at three-month follow-up.
Conclusion: Autoimmune diabetes is a rare, but life-threatening, adverse event associated with ICIs such as atezolizumab. To our knowledge this is the only case report of atezolizumab causing autoimmune diabetes in the setting of metastatic breast cancer. As ICIs become more common in the treatment of cancer, emergency physicians should remain vigilant for the various immune-mediated complications associated with this class of immunotherapy drugs.